Apr 23, 2009
Hi. I've been on Atripla for about 8 months now, and I am preparing for my first trip overseas in a few days.
I currently take my meds around Midnight (U.S. - Pacific time). I will be traveling to the U.K. which is 7 hours ahead. Additionally, my flight leaves the West coast around 6pm.
What is the best strategy for taking my meds and quickly adapting to the time change when going and then when returning home?
My thought on the first part of the trip to take as soon as I get on the plane (this will be about 5 hours earlier) but will put me on par with my travel destination for the next day.
On the return, I'm a little more confused. I leave the UK around 9am there and return to the U.S.'s West Coast in the early afternoon. I guess the best thing would be again to take it around the time I board the flight.
I usually take Atripla with a 1/2 dose of 10mg Ambien to help me sleep and counter any side effects. Should I continue this while dealing with the flights?
Thanks for your advice. I leave in 3 1/2 days so a quick response would be appreciated.
| Response from Dr. McGowan
I think your approach would be best. When traveling, especially if you plan to be at the new location for a while and will be adjusted to their time, it is best to switch over to the same time at the new location as you would at home. So for a medication like Atripla which is given at bedtime it is best to make the switch to the new time as you planned to do and do the same on your return. That would mean that one dose would be a bit early in one direction and one dose would be a bit late in the other direction but with an undtectable viral load that shouldn't matter and the meds are fairly safe even if taken early. The ambien is another issue, since you loose time heading east even though you think you have spent 8 hours you really haven't and the effects of the ambien may leave you drowsy. You may try it at home before you leave and set the alarm to wake you around the time you would spend in the air to see how you feel or try a lower dose or skip it and watch the movie.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.